Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 331, NWS Norman, OK

June 3, 1996Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 3, 1996, 6:04 PM CDT for Grady County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 1996, 6:04 PM CDT (23:04 UTC)
Expired
Jun 3, 1996, 6:45 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:20 PM CDTHail 1Agawam, OK
Jun 3, 6:26 PM CDTThunderstorm WindAgawam, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 11.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1996-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1996-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 032303
SVROKC
OKC051-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
604 PM CDT MON JUN 03 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN GRADY

     ACME...AGAWAM...ALEX...BRADLEY...LAVERTY...NINNEKAH...NORGE
     AND RUSH SPRINGS

AT 604 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES
NORTHWEST OF RUSH SPRINGS. GOLFBALL SIZE HAIL AND DAMAGING WINDS ARE
LIKELY WITH THIS STORM AS IT MOVES EAST-SOUTHEAST AT 15 TO 20 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

CHURCHILL

LAT...LON 3469  9765 3469  9808 3499  9809 3499  9766

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:36 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 3, 4:36 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
425 PM CDT MON JUN 3 1996

LATE WITH DISC DUE ICWF PROBS AND SVR WX THIS AFTN. BNDRY HAS COME ALIVE
FM SE OF OKC TO NERN TX PH AND BEYOND...WL EXPECT ACTIVITY TO OUR NW
TO SLIDE SEWD IN NWLY FLO...SO HI POPS SEEM TO BE WARRANTED IN WRN AND
SRN ZONES 1ST PD. MODELS SUG BNDRY MAY CONT ACTIVE THRU TUE WITHOUT MUCH
SHIFT IN POSITION. BY TUE NGT AND WED MID AND UPR LVL UVV SHIFTING EWD
AND RDG BLDG INTO WRN OK FM WRN U.S...THUS POPS TAPERING OFF FM W TO
EAST.

OKC 63/85/67/88  6432
GAG 59/85/64/90/ 4321
HBR 65/87/67/92 4322
PNC 61/85/64/88 2433
SPS 65/89/69/93 3432

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 3, 12:28 PM CDT, 5 hours 36 minutes before
OKZ004>053-TXZ083>090-041200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT MON JUN 3 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND OVERNIGHT ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS TO THE WEST AND SOUTH OF A
LINE FROM ALVA TO LAWTON TO COALGATE.

A NEARLY STATIONARY FRONT FROM THE OKLAHOMA PANHANDLE TO SOUTHWESTERN
OKLAHOMA TO NORTH TEXAS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON AND TONIGHT. THE AIRMASS ALONG AND SOUTH OF THIS
BOUNDARY IS VERY MOIST AND UNSTABLE. PREVIOUS THUNDERSTORM ACTIVITY THIS
MORNING IN THE TEXAS PANHANDLE HAS STABILIZED THE ATMOSPHERE SOMEWHAT...
BUT THE CLOUDS ARE CLEARING AND THE AIRMASS SHOULD ONCE AGAIN
DESTABILIZE.

THUNDERSTORM RE-DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING ALONG THE STATIONARY FRONT...WITH ANY ACTIVITY IN THE PANHANDLE
MOVING SOUTHEAST AND CLIPPING WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
THE MAIN THREAT FOR TORNADOES WILL REMAIN TO THE WEST IN THE
PANHANDLE...BUT A FEW OF THE STRONGER STORMS FURTHER EAST WILL LIKELY
PRODUCE LARGE HAIL AND GUSTY WINDS.

SPOTTER GROUPS IN WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS SHOULD LISTEN FOR THE LATEST INFORMATION AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

BSC
Special weather statement, Jun 3, 2:04 PM CDT, 4 hours before
OKZ004>053-TXZ083>090-041200-

THUNDERSTORM OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
200 PM CDT MON JUN 3 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND OVERNIGHT ACROSS ALL OF CENTRAL AND WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

THE STATIONARY FRONT ACROSS NORTH TEXAS HAS BECOME DIFFUSE...WHILE
ANOTHER BOUNDARY HAS STRENGTHENED OVER CENTRAL OKLAHOMA FROM GAGE TO
OKLAHOMA CITY TO MCALESTER. NUMEROUS THUNDERSTORMS ARE DEVELOPING THIS
AFTERNOON OVER THE TEXAS AND OKLAHOMA PANHANDLES AND THESE STORMS ARE
NOW EXPECTED TO COME FURTHER NORTH INTO CENTRAL OKLAHOMA LATER THIS
AFTERNOON AND INTO TONIGHT.

FORECAST STORM MOTION WILL BE TO THE EAST-SOUTHEAST AT 25 TO 30 MPH AND
LOW LEVEL WIND FIELDS SUGGEST THAT LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

SPOTTER GROUPS SHOULD LISTEN FOR THE LATEST INFORMATION AND BE
PREPARED FOR POSSIBLE ACTIVATION.

BSC
Local storm report, Jun 3, 3:57 PM CDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
358 PM CDT MON JUN 3 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       .2...COUNTY LOCATION....

335 PM     SW OF DEL CITY           OK      0.75 INCH DIAMETER HAIL
6/3/96     OKLAHOMA

339 PM     S SIDE OF OKLAHOMA CITY  OK      1.00 INCH DIAMETER HAIL
6/3/96     OKLAHOMA

BZ
Local storm report, Jun 3, 4:54 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
454 PM CDT MON JUN 3 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

450 PM     KINGFISHER             OK      0.88 INCH DIAMETER HAIL
6/3/96     KINGFISHER

BZ
Local storm report, Jun 3, 5:11 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
512 PM CDT MON JUN 3 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

340 PM     3 S DANE               OK      0.75 INCH DIAMETER HAIL
6/3/96     MAJOR

453 PM     KINGFISHER             OK      1.00 INCH DIAMETER HAIL
6/3/96     KINGFISHER

500 PM     3 S KINGFISHER         ROK      0.88 INCH DIAMETER HAIL
6/3/96     KINGFISHER

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:04 PM CDTSevere Thunderstorm WarningOUNMajor41 min
Jun 3, 3:35 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma40 min
Jun 3, 4:21 PM CDTSevere Thunderstorm WarningOUNKingfisher54 min
Jun 3, 5:05 PM CDTSevere Thunderstorm WarningOUNJackson40 min
Jun 3, 5:15 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole45 min
Jun 3, 5:30 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma45 min
Jun 3, 5:59 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole46 min
Jun 3, 6:00 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
Jun 3, 6:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita51 min
Jun 3, 6:42 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Jun 3, 6:44 PM CDTSevere Thunderstorm WarningOUNLincoln31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.